Alert archive / California / Wind Advisories in 2018

Wind Advisory 8, NWS Phoenix, AZ

March 26, 2018Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Mar 26, 2018, 2:06 AM PDT for Imperial County, Riverside County, San Bernardino County, California. It took effect at Mar 26, 2018, 11:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2018, 2:06 AM PDT (09:06 UTC)
In effect from
Mar 26, 2018, 11:00 PM PDT
Expired
Mar 27, 2018, 1:00 PM PDT
In force
14 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWUS75 KPSR 260906
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
206 AM MST Mon Mar 26 2018

CAZ560-561-564-568>570-262200-
/O.NEW.KPSR.WI.Y.0008.180327T0600Z-180327T2000Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, 
and Midland
206 AM PDT Mon Mar 26 2018

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM PDT
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 PM this evening to 1 PM PDT
Tuesday. 

* AFFECTED AREA...Eastern Riverside and northeast Imperial
  Counties, including Joshua Tree National Park.

* TIMING...Tonight through 1 PM PDT Tuesday.

* WINDS...North northwest winds 25 to 35 mph with gusts to 45 
  mph.

* IMPACTS...Strong winds over the affected area will create
  difficult and hazardous driving conditions, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
872 
WWUS75 KPSR 261757
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1057 AM MST Mon Mar 26 2018

CAZ560-561-564-568>570-271200-
/O.CON.KPSR.WI.Y.0008.180327T0600Z-180327T2000Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, 
and Midland
1057 AM PDT Mon Mar 26 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
1 PM PDT TUESDAY...

* AFFECTED AREA...Eastern Riverside and northeast Imperial 
  Counties, including Joshua Tree National Park. 

* TIMING...Tonight through 1 PM PDT Tuesday.

* WINDS...North northwest winds 25 to 35 mph with gusts to 45 
  mph. 

* IMPACTS...Strong winds over the affected area will create 
  difficult and hazardous driving conditions, especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
890 
WWUS75 KPSR 270838
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
138 AM MST Tue Mar 27 2018

CAZ560-561-564-568>570-272000-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-180327T2000Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, 
and Midland
138 AM PDT Tue Mar 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...

* AFFECTED AREA...Eastern Riverside and northeast Imperial 
  Counties, including Joshua Tree National Park. 

* TIMING...Through 1 PM PDT Today.

* WINDS...North northwest winds 25 to 35 mph with gusts to 45 
  mph. 

* IMPACTS...Strong winds over the affected area will create 
  difficult and hazardous driving conditions, especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
093 
WWUS75 KPSR 271957
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
Issued by National Weather Service TUCSON AZ
1257 PM MST Tue Mar 27 2018

CAZ560-561-564-568>570-272100-
/O.EXP.KPSR.WI.Y.0008.000000T0000Z-180327T2000Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, 
and Midland
1257 PM PDT Tue Mar 27 2018

...WIND ADVISORY WILL EXPIRE AT 1 PM PDT THIS AFTERNOON...

Wind speeds have dropped below advisory criteria this afternoon 
allowing the advisory to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 25, 8:29 PM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 25, 8:29 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
829 PM MST Sun Mar 25 2018

.UPDATE...Updated aviation discussions

&&

.SYNOPSIS...
A cooling trend will continue today with high temperatures remaining
in the 70s through Tuesday. It will also be a bit breezy at times -
especially Tuesday. Warmer weather returns during the latter portion
of next week.

&&

.DISCUSSION...
A broad upper trough continues to encompass most of the Western
U.S. this afternoon, and is feeding a steady stream of high
cloudiness from the southwest across region. Temperatures in the
mid-70s are occurring across the lower deserts, with the high
clouds having a minimal effect on solar insolation. A mid- level
circulation embedded within the large- scale trough is forecast to
become better defined over the next 24 hours across southern
California, eventually transitioning into a weak closed low. This
feature will drift eastward into Arizona by late Monday evening,
maintaining near to slightly below normal temperatures through
Tuesday. Precipitation chances will be quite limited given the
absence of any meaningful deep-layer moisture, with the relatively
highest chances remaining across northern into east-central
Arizona, perhaps clipping southern Gila County Tuesday afternoon.

The other impact from this weak system will be the development of
moderately strong winds across the lower Colorado River Valley on
Tuesday afternoon. 850-hPa winds are forecast to increase to
20-30 kt out of the north as high pressure builds over the Great
Basin, and ample diurnal mixing will support surface wind speeds
of 20-25 mph with stronger gusts. Current indications are this
event will be marginal/borderline for both wind advisory and fire
weather concerns, but will continue to keep an eye on forecast
trends.

Into the second half of next week, broad ridging will build across
the Southwest in the wake of the departing storm system, resulting
in a significant warming trend. Midlevel heights will increase to
near 576 dm, which roughly corresponds to the 75th percentile for
this time of year per the SPC sounding climo. Multiple days in the
upper 80s to low 90s look like a good bet (as early as Friday) at
this point, which would be the first occurrence of the year. Dry
conditions are likely to continue for the foreseeable future as
well.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Strong westerly flow will keep winds out of the west through early
Monday morning. Guidance is mixed as to whether or not easterlies
will develop at KPHX tonight so keeping variable flow starting at
12Z. However, winds will be light regardless until stronger
westerly flow returns early Monday morning. Mostly clear skies
will prevail tomorrow with a FEW mid level clouds (10 kft)
possible Monday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

West to northwesterly flow will prevail at the TAF sites for the
next 24 hours. Winds will be weaker at KIPL tomorrow but gusts up
to 20 kts will likely be realized and up to 25 kts at KBLH.
Besides this, a FEW mid level clouds (7-10 kft) will develop early
morning associated with a dry weather system moving through.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday...
A large area of low pressure will affect the Desert Southwest
on Tuesday with only a slight chance of showers across far eastern
Arizona. Breezy to windy conditions on Tuesday will be an issue
leading to increased fire danger conditions mainly across
southeast California and southwest Arizona as afternoon humidities
drop below 10%. High pressure will then build back into the
region during the latter part of next week bringing much warmer
conditions. Winds will diminish on Wednesday and become fairly
light starting Thursday. Minimum RH values of 10-15% are likely
through the end of the week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...Wilson
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.